Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 9, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 14, 1998, 3:57 AM CDT for Polk County, Minnesota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 14, 1998, 3:57 AM CDT (08:57 UTC)
- Expired
- May 14, 1998, 4:30 AM CDT
- In force
- 33 min
- Issued by
- NWS Grand Forks, ND
- Area
- Whole counties
County Polk County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 74 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 9.0 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1726 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
610 WUUS1 KFAR 140858 RRA SVRFAR MNC119-140930- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 357 AM CDT THU MAY 14 1998 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN POLK COUNTY IN NORTHWESTERN MINNESOTA * UNTIL 430 AM CDT * AT 355 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHEAST OF CLIMAX...OR 25 MILES SOUTHEAST OF GRAND FORKS MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HAROLD AT 410 AM CDT REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. WP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:40 AM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, May 14, 2:40 AM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 240 AM CDT THU MAY 14 1998 SEVERE WEATHER KEEPING US BUSY...SO NO TIME FOR AN AFD THIS MORNING. WP
In the hours before
Special weather statement, May 14, 3:14 AM CDT, 43 minutes before
NDZ006>008-014>016-024-026>030-140915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 314 AM CDT THU MAY 14 1998 ...THE SEVERE THUNDERSTORM WATCH FOR NORTHEASTERN NORTH DAKOTA WAS CANCELLED... THE SEVERE THUNDERSTORM WATCH FOR TOWNER...CAVALIER...PEMBINA ...BENSON...RAMSEY...WALSH...GRAND FORKS...NELSON...EDDY... GRIGGS...STEELE...AND TRAIL COUNTIES WAS CANCELLED. THE THREAT OF SEVERE WEATHER HAS DIMINISHED AND MOVED EASTWARD INTO NORTHWESTERN MINNESOTA. WP
Special weather statement, May 14, 3:14 AM CDT, 43 minutes before
NDZ006>008-014>016-024-026>030-140915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 314 AM CDT THU MAY 14 1998 ...THE SEVERE THUNDERSTORM WATCH FOR NORTHEASTERN NORTH DAKOTA WAS CANCELLED... THE SEVERE THUNDERSTORM WATCH FOR TOWNER...CAVALIER...PEMBINA ...BENSON...RAMSEY...WALSH...GRAND FORKS...NELSON...EDDY... GRIGGS...STEELE...AND TRAIL COUNTIES WAS CANCELLED. THE THREAT OF SEVERE WEATHER HAS DIMINISHED AND MOVED EASTWARD INTO NORTHWESTERN MINNESOTA. WP
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 2:02 AM CDT | Severe Thunderstorm Warning | FGF | Becker | 33 min |
| May 14, 2:06 AM CDT | Severe Thunderstorm Warning | FGF | Hubbard | 34 min |
| May 14, 2:25 AM CDT | Severe Thunderstorm Warning | FGF | Becker | 30 min |
| May 14, 4:10 AM CDT | Severe Thunderstorm Warning | FGF | Red Lake | 30 min |
| May 14, 4:36 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 34 min |
| May 14, 6:16 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 34 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.